North Carolina, 2020

Flash Flood in North Carolina, May 29, 2020

May 29, 2020 · NWS MHX · 1 event in 1 county or zone

Slow moving showers and storms produced heavy rain. One such shower produced isolated flash flooding on the west side of Jacksonville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Slow moving showers and storms produced heavy rain. One such shower produced isolated flash flooding on the west side of Jacksonville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 29, 2:26 PM EST, 2 hours 4 minutes earlier.

Area forecast discussion, May 29, 2:26 PM EST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
326 PM EDT Fri May 29 2020

.SYNOPSIS...
A cold front will continue to slowly approach the area from the
west tonight and Saturday moving offshore Saturday night. High
pressure will build into the region late this weekend and early
next week.ild into the region late this weekend and early next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 315 PM Friday...Deep moisture remains in place across
eastern NC fueling bands of thunderstorms with heavy downpours
at late afternoon. Flood Advisories were issued earlier for
northwest Duplin County and are currently in effect in the
Jacksonville area. This area coincides with the best Theta-E
and precipitable water axis. Should see activity slowly work
toward the coast over the next few hours, then a lull can be
expected one again later this evening into tonight. The latest
HRRR and 3km NAM show showers and storms redeveloping near or
just offshore toward morning, much like this morning, and
blossoming along the coast by daybreak Saturday. PoPs continue
in the high chance to likely category this evening, dropping
back to chance overnight as loss of heating leads to at least
some dissipation of the convection. Another warm and muggy night
expected with lows 69-73 degrees.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
As of 315 PM Friday...Another surge of deep moisture ahead of a
slow-moving cold front will lead to widespread showers and
scattered thunderstorms Saturday. Precipitable waters in excess
of 2 inches will again make heavy downpours the primary threat
tomorrow. Most of the area is also in a Marginal Threat of
severe weather. Although low-level shear is limited, there
could be a brief wet microburst or two during the day. What
breaks that occur in the clouds will lead to a very warm
afternoon as thickness values support highs in the low to mid
80s area-wide.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 245 AM Friday...A cold front will approach the area
Saturday evening, then push offshore early Sunday with high
pressure building into the region early next week providing
drier and cooler weather. High pressure moved offshore by the
middle of the week with a series of disturbances bringing rain
chances back into the forecast.

Saturday night...The upper level trough and cold front approach
the area Saturday evening. Temps will remain quite mild, with
lows only in the mid to upper 60s.

Sunday through Tuesday...The front is progged to be offshore by
Sunday morning with high pressure building in from the
northwest through the day. The high will be centered across the
area Monday and Tuesday with NW downslope flow aloft bringing
dry and much more comfortable conditions with dewpoints dropping
into the 40s and 50s and temps about 5-10 degrees below normal
with highs in the 70s and lows in the 50s.

Tuesday night through Thursday...High pressure will slide
offshore Tuesday night with a series of weak disturbances
moving through the NW flow aloft bring a chance of showers
across the area through the middle of the week. SW return flow
around the high offshore will bring much warmer temps with highs
well into the 80s, and could approach 90 on Thursday.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Short Term /through 18Z Saturday/...
As of 1245 PM Fri...
24 Hour TAF Period: Scattered showers and storms continue
across eastern NC this afternoon causing adverse aviation
conditions across the area. Expect flight conditions to vary
from VFR to IFR depending upon whether or not localized storms
are in the area. Vicinity showers and thunderstorms will be
possible at all major TAF sites for much of the afternoon but
PGV and ISO will likely have the greatest coverage with EWN and
OAJ leaning more towards VFR for much of the afternoon. A
marginal risk for severe weather exists for inland TAF sites
this afternoon. Winds will be out of the south at 5- 10 kts
gusting to 15 kts before becoming lighter after sunset.

Winds will take on a more southwesterly component on Saturday
staying near 5 kts gusting to 10. MVFR ceilings overnight will drive
flight categories with some visibility issues possibly, especially
where rainfall has been heaviest. More showers and thunderstorms
possible Saturday although rainfall coverage may decrease slightly.
That being said there will be a marginal risk for severe
thunderstorms.

Long Term /Saturday Night through Wednesday/...
As of 330 PM Friday...An unsettled pattern will continue
Saturday night bringing periods of sub-VFR condition to the
terminals. With S/SW flow aloft, expect predominantly MVFR
conditions with occasional IFR/LIFR in heavier downpours. A cold
front will push across rtes early Sunday with high pressure and
a much drier airmass building into the area bringing pred VFR
conditions Sunday through Tuesday.

&&

.MARINE...
Short Term /Tonight and Saturday/...
As of 330 PM Friday...At late afternoon, winds are S/SSW at
10-20 knots with seas 3-5 feet, with some 6-footers over the
outer central waters. No big change in the overall forecast
thinking. A cold front will continue to slowly approach from
the west tonight, as S/SW winds 10-20 kt will continue
tonight. Winds Saturday should primary be 10-15 knots from the
SW with seas 3-5 feet as Small Craft Advisories expire during
late morning.

Long Term /Saturday Night through Wednesday/...
As of 330 PM Friday...A cold front will slowly approach from
the NW Saturday night before moving offshore Sunday morning. Winds
become N/NE around 10-20 kt with gust to around 25 kt at times
with seas around 3-6 ft Sunday into Monday. High pressure will
become centered across the area Tuesday bringing light and
variable winds and seas around 2 to 3 ft.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 11 AM EDT Saturday for AMZ152-154.

&&

SYNOPSIS...MHX
NEAR TERM...CTC
SHORT TERM...CTC
LONG TERM...SK
AVIATION...RTE/SK
MARINE...CTC/SK
Hazardous weather outlook, May 29, 2:57 AM EST, 13 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
357 AM EDT Fri May 29 2020

NCZ195-196-199-203>205-300800-
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
357 AM EDT Fri May 29 2020

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

Numerous showers and thunderstorms with heavy rain are expected
through this evening. The combination of saturated soils and slow
moving storms could lead to localized flash flooding and/or minor
flooding for poor drainage areas. Additional rises on already
elevated streams and creeks are likely as well.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Moderate to heavy rain at times, will continue Saturday and will
maintain the threat of flooding of poor drainage areas. Additional
rises on already elevated streams and creeks are likely as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>092-094-193-194-198-300800-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
357 AM EDT Fri May 29 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Numerous showers and thunderstorms with heavy rain are expected
through this evening. The combination of saturated soils and slow
moving storms could lead to localized flash flooding and/or minor
flooding for poor drainage areas. Additional rises on already
elevated streams and creeks are likely as well.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Moderate to heavy rain at times, will continue through Saturday and
will maintain the threat of flooding of poor drainage areas.
Additional rises on already elevated streams and creeks are likely as
well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 29, 12:31 PM EST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
131 PM EDT FRI MAY 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FLOOD            1 SSW FAISON            35.10N 78.15W
05/28/2020                   DUPLIN             NC   EMERGENCY MNGR

            WARREN ROAD, BETWEEN JOHN WARREN ROAD AND
            EDDICE TAYLOR ROAD HAS WATER ACROSS IT. PART
            OF WARREN ROAD WASHED AWAY ON THE SIDE AND
            IS CLOSED THROUGH FRIDAY AFTERNOON (5/29)
            DUE TO THE COMPROMISE OF THE ROAD ON THE
            SIDE.

&&

HEDEN

The radar

The Morehead City radar (KMHX), 59 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Onslow

When
May 29, 4:30 PM EST
Where
Onslow County, 1.77 mi NW of Tar Lndg to 2.16 mi N of Tar Lndg
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.786, -77.525

Multiple reports of flooded roads in the Kenwood and Graystone Subdivisions on the west side of Jacksonville.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2020Every state in 2020This day in weather historyWarnings in North Carolina, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 887380.